CLDF Title
Home | Contact Us | Bookmark
HBV HE HCC HCV
About CLDF Centers of Educational Expertise  
Live CME Meetings Telewebs Webcasts Slide Library Abstract Library Conference Highlights
 
Back  
 
Reuters Health Information (2005-12-23): Didanosine linked to hepatic decompensation during interferon-ribavirin treatment of HCV

Clinical

Didanosine linked to hepatic decompensation during interferon-ribavirin treatment of HCV

Last Updated: 2005-12-23 9:00:11 -0400 (Reuters Health)

NEW YORK (Reuters Health) - Didanosine use is associated with an increased risk of hepatic decompensation in patients coinfected with HIV and hepatitis C virus (HCV) during interferon-ribavirin combination treatment, according to a report in the December 15th Clinical Infectious Diseases.

"[One should] avoid HIV treatment with high mitochondrial toxicity in HCV or HBV co-infected patients, in order to prevent a rapid evolution to cirrhosis," Dr. Firouze Bani-Sadr from Hopital Saint Antoine, Paris, France told Reuters Health.

After observing a disturbing rate of spontaneous hepatic decompensation among HIV-HCV-coinfected patients in a trial of interferon and ribavirin, Dr. Bani-Sadr and colleagues analyzed the biological and clinical features of, outcome of, and possible risk factors for spontaneous hepatic decompensation in 7 of 383 patients involved in the trial.

HCV RNA load did not increase significantly before hepatic decompensation, the authors report. Five of the seven patients died as a result of their hepatic decompensation.

In a multivariate analysis, the use of didanosine was associated with an 8.8-fold increased risk of hepatic decompensation. Pre-existing cirrhosis and a bilirubin level greater than the upper limit of normal were also associated with spontaneous hepatic decompensation.

Spontaneous hepatic decompensation was not associated with age, sex, body mass index, clinical markers of HIV, or the use of antiretroviral drugs other than didanosine.

"Because HIV-infected patients with hepatitis C require treatment for HCV infection, clinician should be aware of the potential overlapping toxicity of treatments for HCV-HIV coinfection," the investigators write.

"I recommend to never treat HCV-HIV or HBV-HIV co-infected patients with didanosine," Dr. Bani-Sadr said.

"This could enhance the safety of treatments for HIV-HCV coinfection, notably by helping to avoid hepatic decompensation," the authors conclude.

Clin Infect Dis 2005;41:1806-1809.

 
 
 
 
                 
 
HBV
Webcasts
Slide Library
Abstract Library
 
HE
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
HCC
Slide Library
Abstract Library
 
 
HCV
Live CME Meetings
Webcasts
Slide Library
Abstract Library
 
CLDF Follow Us
   
 
About CLDF
Mission Statement
Board of Trustees
Board of Advisors
CLDF Supporters
 
Other Resources
Liver News Library
Journal Abstracts
Hep C Link to Care
 
Centers of
Educational Expertise
Regional Map
     
   
  The Chronic Liver Disease Foundation is a non-profit organization with content developed specifically for healthcare professionals.
© Copyright 2012-2014 Chronic Liver Disease Foundation. All rights reserved. This site is maintained as an educational resource for US healthcare providers only.
Use of this Web site is governed by the Chronic Liver Disease Foundation terms of use and privacy statement.